Skip to main content

Vancomycin - does vancoymcin treat mrsa?

Answers

itsmetoo2 16 Oct 2009

Since MRSA is a multi resistant staph infection. Most people have not become immune to this antibiotic so this is why it is widely uses.

"Vancomycin has been the treatment of choice for methicillin-resistant Staphylococcus aureus (MRSA) infections. This agent, however, requires intravenous (IV) administration, and occasionally patients experience unacceptable side effects. "

Votes: +1
rockygurl2 31 Oct 2009

After being diagnosed with MRSA in 2002 via blood cultures, I have been on IV Vancomycin ever since. It is pretty much the standard for treating it, however, more and more people, including myself are becoming Vancomycin Resistant. It used to take ten days to knock out my infections caused by my RSD/CRPS, which is an autoimmune pain syndrome. Since we all have Staph on our skin all I have to do is scratch myself, and I am back on the Vanco. Hate it. Causes "Red Man Syndrome" and I glow all over and have to take IV Benadryl to knock out the redness. After about three days I have a good Benadryl level built up and the redness stops, but the itching doesn't. Due to being put on so many antibiotics when they first started invasive procedures to halt the spread of my RSD, my body finally said no more to even Ampicillin about four years ago, although when I had a cultured Sraph infection before the MRSA reared it's ugly head, I was put on IV Vancomycin.

Expand...

I have been told to let it run over two hours (I do all my own infusions as I used to be an ICU Nurse Tech and EMT and only saw nurses once a week for dressing changes), but discovered if I let it run that long, the redness only ran longer and I noticed my kidneys started hurting, so I do a 60-75 minute dose of usually one gram of IV Vanco twice a day until by day three, my level is too high and it's backed off to one gram a day for up to four months now. Am waiting to see a Surgeon on Monday, 11-02, because my Portacath tubing became dislodged from the Port when 3 different RN's decided to access it. It healed crooked and has always been hard to access.

My doctor ordered me on the IV Vanco for six more weeks, only to learn the hard way the three Nurses had indeed ruined the tubing and all the medication infused into my whole chest area, and need this one Portacath pulled, and a new one implanted, as it is still bleeding very slowly, and since the Vancomycin went out the tube into my chest area, I still am having a constant rash and itching, but they can't even access me with a regular IV as my veins are so small, tiny and crooked. Even the oral Benadryl isn't helping with the residual rash from two weeks ago.

Good luck with your infection, Make sure your Nurses if you are getting it IV are doing Sterile dressing changes. Make sure they wear sterile gloves, not the ones off the wall. I buy the quart size Hand Sanitizer and have containers in each room, in my truck and in my purse and I still get my skin infections, which have now gone into my hand bones. Not much fun.
Rockygurl2

ecm031567 1 Nov 2009

Everytime my father's mrsa was active, they gave him vancomycin so I would say that yes it does treat it.

itsmetoo2 1 Nov 2009

I know I was fortunate, when I first got the MRSA I felt like I was getting boils on the upper back/neck area. I pushed on them till they started to deflate. Not opening up.
I was working in a Chiropractors office at the time, and that is when I looked and realized that it looked like I had a staph infection comming up. The tune of the redness just looked that way. Not knowing if it was staph I went next door to the Dermatologist office and they said it looked like staph and maybe MRSA. They opened it up and took a sample out and sent it for inspection. Yes, it was MRSA. Now it hurt so bad and I begged the Doctor to take out pieces of it, till it did not hurt any more. He picked and picked till I felt he had the last bit out. I felt so much better, what a relief.

Expand...

I am starting to believe that you need to have that area cleaned out. Unless it has gone too far. You need an Infectious Diease Doctor on board too. Honestly I think that your treatment has been not agressive in the start and that is why you have more problems than usual. Push the doctors not to band aid the problem, fix it, cure it. Darn it all.

Get Well Soon

Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.